Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 86, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 9, 2016, 5:28 PM CDT for Marshall County, Riley County, Washington County, Kansas. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2016, 5:28 PM CDT (22:28 UTC)
- Expired
- May 9, 2016, 6:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Marshall County, KS, Riley County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 67 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 5:40 PM CDT | HAIL 2 | 3 W Randolph, KS | |
| May 9, 5:50 PM CDT | HAIL 1.25 | 3 Nne Leonardville, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 2:07 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 10.5 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 570 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 799 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 258 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 4.5
The text
As transmitted.
762
WUUS53 KTOP 092228
SVRTOP
KSC117-161-201-092315-
/O.NEW.KTOP.SV.W.0086.160509T2228Z-160509T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
528 PM CDT MON MAY 9 2016
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS...
SOUTHWESTERN MARSHALL COUNTY IN NORTHEASTERN KANSAS...
NORTHWESTERN RILEY COUNTY IN NORTHEASTERN KANSAS...
* UNTIL 615 PM CDT
* AT 527 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR RANDOLPH...
MOVING NORTH AT 30 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
BLUE RAPIDS AND RANDOLPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3967 9662 3947 9667 3948 9668 3946 9669
3946 9671 3945 9672 3944 9671 3943 9673
3942 9672 3941 9672 3940 9673 3938 9670
3934 9671 3937 9687 3969 9693
TIME...MOT...LOC 2227Z 184DEG 24KT 3941 9681
HAIL...1.00IN
WIND...<50MPH
$$
GDP2 follow-up statements
947
WWUS53 KTOP 092245
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
545 PM CDT MON MAY 9 2016
KSC117-161-201-092315-
/O.CON.KTOP.SV.W.0086.000000T0000Z-160509T2315Z/
WASHINGTON-MARSHALL-RILEY-
545 PM CDT MON MAY 9 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHEASTERN WASHINGTON...SOUTHWESTERN MARSHALL AND NORTHWESTERN
RILEY COUNTIES...
AT 544 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST OF
RANDOLPH...MOVING NORTH AT 25 MPH.
HAZARD...TWO INCH HAIL.
SOURCE...TRAINED WEATHER SPOTTERS REPORTED HEN EGG SIZE HAIL WEST
OF RANDOLPH AT 540 PM.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
TO ROOFS...SIDING...WINDOWS...AND VEHICLES.
LOCATIONS IMPACTED INCLUDE...
BLUE RAPIDS AND RANDOLPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 3967 9662 3947 9667 3948 9668 3946 9669
3946 9671 3945 9672 3944 9671 3943 9673
3942 9672 3941 9672 3940 9673 3938 9673
3941 9688 3969 9693
TIME...MOT...LOC 2244Z 183DEG 23KT 3952 9681
HAIL...2.00IN
WIND...<50MPH
$$
GDP838
WWUS53 KTOP 092304
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
604 PM CDT MON MAY 9 2016
KSC117-201-092312-
/O.CAN.KTOP.SV.W.0086.000000T0000Z-160509T2315Z/
WASHINGTON-MARSHALL-
604 PM CDT MON MAY 9 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WASHINGTON AND
SOUTHWESTERN MARSHALL COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING WILL STAY SOUTH
OF MARSHALL AND WASHINGTON COUNTIES THROUGH 615 PM. THEREFORE THE
WARNING HAS BEEN CANCELLED. ANOTHER WARNING MAY BE NEEDED LATER.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
NORTHEASTERN KANSAS.
LAT...LON 3940 9679 3941 9688 3957 9690 3957 9673
TIME...MOT...LOC 2302Z 186DEG 12KT 3945 9686
$$
KSC161-092315-
/O.CON.KTOP.SV.W.0086.000000T0000Z-160509T2315Z/
RILEY-
604 PM CDT MON MAY 9 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHWESTERN RILEY COUNTY...
AT 602 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR RANDOLPH...
MOVING NORTH AT 15 MPH.
HAZARD...TWO INCH HAIL.
SOURCE...TRAINED WEATHER SPOTTERS HALF DOLLAR SIZE HAIL NEAR
LEONARDVILLE AT 550 PM.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
TO ROOFS...SIDING...WINDOWS...AND VEHICLES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHWESTERN RILEY COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 3940 9679 3941 9688 3957 9690 3957 9673
TIME...MOT...LOC 2302Z 186DEG 12KT 3945 9686
HAIL...2.00IN
WIND...<50MPH
$$
GDPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:19 PM CDT, 2 hours 9 minutes earlier.
Area forecast discussion, May 9, 3:19 PM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION National Weather Service Topeka KS 319 PM CDT MON MAY 9 2016 .SHORT TERM...(This Evening through Tuesday) Issued at 319 PM CDT MON MAY 9 2016 Focus on next several hours of convection then on brief break Tues. Severe storms will develop over the next few hours and impact much of the area with MLCAPE of 1500-2000 J/KG with shear increasing from NW to SE across our area from 25kts to around 45kts. Expect mixed modes of storms with all hazards in play. Tornado risk appears marginal but as usual non-zero given SE sfc flow. Flooding and heavy rains in local areas could actually end up being larger issue is storms repeatedly move across same areas. Although precip should exit by midnight the sfc low never does track NE but instead re-develops across eastern CO as the next upper wave approaches so look for continued SE sfc winds along with dewpoints in the upper 50s to lower 60s through Tues but dry weather expected at least for 24 hours. .LONG TERM...(Tuesday Night through Monday) Issued at 319 PM CDT MON MAY 9 2016 Upper trough moving across the Northern Plains Tuesday night and Wednesday will bring a cold front into eastern Kansas with the models differing slightly with the speed. Showers and thunderstorms look to develop and move into north central Kansas late Tuesday evening and may hold off until after midnight. The upper trough axis will move through eastern Kansas Wednesday night and will keep a chance of showers and thunderstorms with elevated instability and cooler temps aloft with the upper trough. Northwest flow is expected in the wake of the upper trough and continues through the weekend. There are a number of waves that will move southeast out of Canada across the area bringing a chance of showers and a few storms to the area beginning Friday and off and on through next Monday. Best chances for storms will be Friday then again on Sunday and Monday where shear and instability will be favorable. Highs mainly in the 70s through Friday. A cold front moving through Friday night will usher in cooler air for the weekend with highs in the 60s and lows in the 40s. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon) Issued at 1213 PM CDT MON MAY 9 2016 Greatest challenge is timing of convection and impacts on TAFS. For now will trend upward on CIGS with a tempo group late afternoon and early evening to try and time thunderstorms. T-storms should be out of the area by 4Z however confidence is low on potential CIGS or VIS conds thereafter due to humid airmass and light winds as low pressure remains stationary across KS. For now have gone MVFR on CIGS and VIS conds with some risk for IFR. && .TOP Watches/Warnings/Advisories... NONE. && SHORT TERM...Omitt LONG TERM...53 AVIATION...Omitt
Hazardous weather outlook, May 9, 11:54 AM CDT, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TOPEKA KS 1154 AM CDT MON MAY 9 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-101700- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1154 AM CDT MON MAY 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SEVERE THUNDERSTORMS WILL DEVELOP THIS AFTERNOON MAINLY BETWEEN 2 AND 4PM. THE STORMS WILL MOVE EAST NORTHEAST ACROSS THE AREA THROUGH THIS EVENING BRINGING THE RISK FOR LARGE HAIL...DAMAGING WINDS AND A TORNADO OR TWO. THE RISK FOR SEVERE STORMS WILL BE GREATEST BETWEEN 4PM AND 10PM TONIGHT. IN ADDITION...HEAVY RAINS COULD PRODUCE FLASH FLOODING ESPECIALLY ACROSS THOSE AREAS THAT HAVE RECEIVED HEAVY RAINS IN THE PAST 24 HOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS WILL BE POSSIBLE LATE TUESDAY NIGHT INTO EARLY WEDNESDAY MORNING ACROSS NORTH CENTRAL KANSAS. STRONG TO SEVERE STORMS ARE POSSIBLE ACROSS EAST CENTRAL KANSAS WEDNESDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED BETWEEN 4PM AND 10 PM. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Local storm report, May 9, 5:11 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
511 PM CDT MON MAY 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL LEONARDVILLE 39.36N 96.86W
05/09/2016 E0.50 INCH RILEY KS TRAINED SPOTTER
PEA TO JUST SMALLER THAN DIME HAIL ESTIMATED.
&&
COMITTLocal storm report, May 9, 5:21 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
521 PM CDT MON MAY 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL TESCOTT 39.01N 97.88W
05/09/2016 E0.88 INCH OTTAWA KS TRAINED SPOTTER
MOSTLY DIME SIZE HAIL
&&
JPThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 8:12 PM CDT | Special Weather Statement | TOP | Lyon | 33 min |
| May 8, 8:24 PM CDT | Special Weather Statement | TOP | Wabaunsee | 36 min |
| May 8, 8:39 PM CDT | Special Weather Statement | TOP | Osage | 36 min |
| May 8, 9:01 PM CDT | Severe Thunderstorm Warning | TOP | Franklin, Osage | 18 min |
| May 8, 9:56 PM CDT | Special Weather Statement | TOP | Republic | 49 min |
| May 8, 10:00 PM CDT | Areal Flood Advisory | TOP | Lyon, Osage | 3 hr |
| May 8, 10:05 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 40 min |
| May 8, 10:36 PM CDT | Severe Thunderstorm Warning | TOP | Cloud | 21 min |
| May 8, 10:44 PM CDT | Special Weather Statement | TOP | Republic | 46 min |
| May 9, 12:28 AM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 62 min |
| May 9, 1:13 AM CDT | Areal Flood Warning | TOP | Republic | 3 hr |
| May 9, 1:27 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Washington | 48 min |
| May 9, 1:37 AM CDT | Areal Flood Warning | TOP | Cloud | 3 hr |
| May 9, 1:40 AM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 25 min |
| May 9, 2:09 AM CDT | Severe Thunderstorm Warning | TOP | Washington | 41 min |
| May 9, 2:45 AM CDT | Special Weather Statement | TOP | Cloud | 30 min |
| May 9, 5:25 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 50 min |
| May 9, 5:41 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 49 min |
| May 9, 6:08 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Riley, Washington | 52 min |
| May 9, 6:10 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 50 min |
| May 9, 6:20 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Washington | 40 min |
| May 9, 6:28 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 47 min |
| May 9, 6:44 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 46 min |
| May 9, 6:45 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 45 min |
| May 9, 6:56 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Riley, Washington | 49 min |
| May 9, 6:59 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.